Navigation

Birth control link to embolism investigated

Switzerland's medicines supervisor has said it will investigate allegations an oral contraceptive contributed to a fatal lung embolism in a woman.

This content was published on September 26, 2009 - 14:14

The embolism occurred ten months after the woman starting taking Yaz birth control pills produced by German firm Bayer. She died in mid-September. Swissmedic announced on Friday it would look into suspicions of a possible link.

Bayer could not comment on the case but said it would take any possible link seriously. It expressed sympathy with the woman's family, saying her death was tragic regardless of whether there was a connection to its contraceptive pill.

In the past Bayer has said the drug presents no more risk of venal thrombosis than other contraceptive pills.

Yaz is the lower-dose version of Bayer's contraceptive, Yasmin, which was launched in Europe last year, two years after it went on sale in the United States.

Swissmedic began investigating all brands of birth control pills after a 16-year-old girl taking Yasmin was left disabled by a lung embolism in May. It is due to announce its findings into the health effects of oral contraceptives in October. Nine deaths in Switzerland have been connected with oral contraceptives since 1990.

swissinfo.ch with agencies

This article was automatically imported from our old content management system. If you see any display errors, please let us know: community-feedback@swissinfo.ch

Share this story

Join the conversation!

With a SWI account, you have the opportunity to contribute on our website.

You can Login or register here.